Michigan, 2005

Hail and Damaging Winds in Michigan, June 14, 2005

June 14, 2005 · NWS GRR · 6 events in 6 counties and zones

3 thunderstorm wind, 3 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
$15,000
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Jun 14, 11:20 AM EST, 1 hour 35 minutes earlier.

Area forecast discussion, Jun 14, 11:20 AM EST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1220 PM EDT TUE JUN 14 2005

.UPDATE...
FOCUS OF THE AFTERNOON FORECAST IS VERY MUCH HONED IN ON A SEVERE
THREAT. THE ENTIRE CWA IS IN A SLIGHT RISK AREA FOR SEVERE STORMS.
THE SOUTHEAST IT APPEARS MAY BE UPGRADED TO A MODERATE. LOCATIONS
LIKE LANSING AND JACKSON WILL BE NEAR OR IN A MODERATE RISK WHEN THE
1630Z DAY ONE COMES OUT. MOISTURE HAS POOLED ALONG THE PRE-FRONTAL
TROUGH / LAKE BREEZE WHICH EXTENDS ALONG HWY 131 SOUTH INTO INDIANA.
STORMS MAY FIRE ON THIS BOUNDARY AS IT MOVES EAST...OR ON THE ACTUAL
COLD FRONT WHICH IS MOVING THROUGH EASTERN WISCONSIN AND EASTERN
ILLINOIS. EITHER OF THESE BOUNDARIES HAVE THE CAPABILITY OF TOUCHING
OFF CONVECTION. IF THE PRE-FRONTAL TROUGH / LAKE BREEZE DOES NOT
HAVE ENOUGH CONVERGENCE ALONG IT...THINGS MAY WAIT FOR THE COLD
FRONT TO MOVE IN A BIT LATER THIS AFTERNOON. IN ANY EVENT...AGREE
WITH THE SLIGHT RISK AND THAT THE SOUTHEAST CWA TOWARD LANSING AND
JACKSON HAVE THE GREATEST THREAT. BEST MOISTURE WILL BE LOCATED IN
THE SOUTHEAST CWA...WHICH IS ALSO WHERE THE STRONGER 5000FT WINDS
WILL BE (35KTS). PROFILE IS UNIDIRECTIONAL WITH HEIGHT AND FAVORS
LINES AND BOWS AS OPPOSED TO SUPERCELLS. WIND DAMAGE APPEARS TO BE
THE GREATEST THREAT...BUT HAIL IS A POSSIBILITY AS WELL. MID LEVEL
DRY AIR COMBINED WITH SOME STRONGER WINDS ALOFT...MAKE WIND THE MAIN
THREAT. KGRR VWP IS SHOWING 50 KT WINDS AT 10-11K FT.

IN THE UPDATE...MAINTAINED THE SHOWER AND THUNDERSTORM LIKELY
WORDING...WITH THE HIGHER POPS TO THE EAST. ADDED THE MENTION OF
SEVERE STORMS POSSIBLE TO THE SOUTHEAST ZONES FROM IONIA AND ST.
JOHNS SOUTHWARD.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...NONE.

&&

DUKE
Hazardous weather outlook, Jun 14, 11:36 AM EST, 1 hour 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1236 PM EDT TUE JUN 14 2005

LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-151000-
ALLEGAN-BARRY-CALHOUN-CLARE-CLINTON-EATON-GRATIOT-INGHAM-IONIA-
ISABELLA-JACKSON-KALAMAZOO-KENT-LAKE-MASON-MECOSTA-MONTCALM-MUSKEGON-
NEWAYGO-OCEANA-OSCEOLA-OTTAWA-VAN BUREN-
GRAND HAVEN TO WHITEHALL-HOLLAND TO GRAND HAVEN-
PENTWATER TO MANISTEE-SOUTH HAVEN TO HOLLAND-
ST JOSEPH TO SOUTH HAVEN-WHITEHALL TO PENTWATER-
1236 PM TUE JUN 14 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE LIKELY THIS AFTERNOON AND SOME OF THEM MAY BE
SEVERE WITH DAMAGING WINDS AND LARGE HAIL. AN ISOLATED TORNADO IS
ALSO POSSIBLE...BUT DAMAGING WINDS AND LARGE HAIL ARE THE MAIN
THREATS. THE ENTIRE AREA IS IN A SLIGHT RISK FROM THE STORM
PREDICTION CENTER...WITH SOUTH CENTRAL LOWER MICHIGAN IN A MODERATE
RISK INCLUDING HOMER...WILLIAMSTON AND JACKSON. THE MODERATE RISK
AREA IS GENERALLY SOUTHEAST OF A LINE FROM MARSHALL TO LANSING.

STORMS ARE EXPECTED TO DEVELOP ALONG U.S. HIGHWAY 131 EARLY THIS
AFTERNOON...AND SWEEP EAST AND NORTHEAST AS A LINE AROUND 40 MPH.
ADDITIONAL STORMS MAY MOVE INTO THE AREA FROM THE WEST ALONG THE
MAIN COLD FRONT WHICH WILL PUSH OUT OVER LAKE MICHIGAN THIS
AFTERNOON.

ALTHOUGH SEVERE WEATHER IS POSSIBLE ANYWHERE IN SOUTHWEST MICHIGAN
TODAY... THE BEST CHANCE IS EAST OF HIGHWAY 131. THE STORMS SHOULD
BE EAST OF THE AREA BY 7 PM.

WAVES OF 3 TO 5 FEET ARE EXPECTED ON LAKE MICHIGAN TODAY AND
TONIGHT... POSING A THREAT TO SMALL CRAFT.  SWIMMERS AT LOCAL
BEACHES SHOULD ALSO BE AWARE THAT RIP CURRENTS ARE A POSSIBILITY
TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

WAVES OF 3 TO 6 FEET ARE LIKELY ON LAKE MICHIGAN ON WEDNESDAY... AND
POTENTIALLY ON THURSDAY TOO. THIS WILL POSE A THREAT TO SMALL CRAFT
VENTURING OUT ON THE LAKE AS WELL AS TO SWIMMERS WHO MAY ENCOUNTER
DANGEROUS RIP CURRENTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EARLY EVENING.

MEADE DUKE

The radar

The Grand Rapids radar (KGRR), 24 km away, was scanning. The volume nearest the first event began at 17:54 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Allegan

When
June 14, 12:55 PM EST to 6:30 PM EST
Where
Allegan County, Wayland
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
DEPT OF HIGHWAYS
Coordinates
42.683, -85.633

Road commission officials reported a couple of trees were blown down three miles north of Wayland.

Hail, Kent

When
June 14, 1:03 PM EST
Where
Kent County, Grand Rapids
Measured
1 in hail
Property damage
$5,000
Crop damage
$5,000
Reported by
BROADCAST MEDIA
Coordinates
42.967, -85.683

Hail, Montcalm

When
June 14, 1:30 PM EST
Where
Montcalm County, Greenville
Measured
0.75 in hail
Property damage
$5,000
Crop damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
43.167, -85.250

Thunderstorm Wind, Ionia

When
June 14, 1:47 PM EST to 1:50 PM EST
Where
Ionia County, Saranac
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
BROADCAST MEDIA
Coordinates
42.933, -85.217

Numerous trees were reported to be blown down in the northwest corner of Ionia county and power lines were blown down in Belding.

Thunderstorm Wind, Gratiot

When
June 14, 2:10 PM EST
Where
Gratiot County, Alma
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
43.367, -84.667

Hail, Eaton

When
June 14, 2:13 PM EST
Where
Eaton County, Needmore
Measured
0.75 in hail
Property damage
$5,000
Crop damage
$5,000
Reported by
BROADCAST MEDIA
Coordinates
42.683, -84.850

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2005Every state in 2005This day in weather historyWarnings in Michigan, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5459487, 5459488, 5459489, 5459712, 5459713, 5459714.